Nicolau syndrome caused by non-steroidal anti-inflammatory drugs: Systematic literature review

Pietro F. Lardelli, Luca M.M. Jermini, Gregorio P. Milani, Gabriella G.A.M. Peeters, Gian P. Ramelli, Lorenzo Zgraggen, Isabella Terrani, Mario G. Bianchetti, Federica Vanoni, Pietro B. Faré, Sebastiano A.G. Lava

Research output: Contribution to journalReview articlepeer-review

Abstract

Aim: Intramuscular or, more rarely, local drug injection is occasionally followed by immediate local pain, livedoid skin lesions and, some days later, the development of ischemic lesions. This very uncommon but potentially severe reaction, termed Nicolau syndrome, is traditionally associated with bismuth and β-lactam antimicrobials. The aim of this report was to review the literature associating Nicolau syndrome with the administration of non-steroidal anti-inflammatory drugs. Methods: The National Library, Excerpta Medica, Web of Science and Cochrane library databases were used. Results: Sixty-two cases (40 females and 22 males aged from 13 to 81, median 57 years) of Nicolau syndrome were published after 1992. Fifty-three cases occurred after diclofenac. The remaining nine cases were associated with ketoprofen (N = 2), ketorolac (N = 2), phenylbutazone (N = 2), etofenamate (N = 1), ibuprofen (N = 1) and piroxicam (N = 1). Conclusion: Although Nicolau syndrome is extremely uncommon, physicians must be aware of this complication after intramuscular administration of non-steroidal anti-inflammatory drugs and should avoid unnecessary injections.

Original languageEnglish
Article numbere13567
JournalInternational Journal of Clinical Practice
Volume74
Issue number10
DOIs
Publication statusPublished - 2020

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Nicolau syndrome caused by non-steroidal anti-inflammatory drugs: Systematic literature review'. Together they form a unique fingerprint.

Cite this